Ultima Vez Modificado: 21 de mayo del 2006
Dear OncoLink "Ask The Experts,"
My Labrador has been diagnosed with lymphosarcoma in the lower colon area and is undergoing chemotherapy treatments. However, she is experiencing chronic diarrhea. We hope the cause is the chemotherapy, however Imodium has not worked. I have read that Lomotil has been successful with dogs in this situation. Our Internist does not feel that other options besides Imodium will do any good. What is your opinion about prescription diarrhea medications?
Lili Duda, VMD, Section Editor of the OncoLink Veterinary Oncology Menu, responds:
The first step in treating diarrhea in a dog is determining the underlying cause.
In this particular case, the two most likely causes are chemotherapy and abnormal colon function as a result of lymphoma infiltration into the tissues.
In veterinary medicine, chemotherapy dosages are usually modest, and side effects such as nausea, vomiting, and diarrhea are usually mild to moderate and self-limiting. We typically treat diarrhea in our chemotherapy patients symptomatically using standard anti-diarrheal medications that are designed to treat diarrhea of any cause (Imodium, Lomotil), paying close attention to the contraindications for each specific drug. Dietary modifications might also help. Unfortunately, if the diarrhea is due to lymphoma and not chemotherapy, anti-diarrheal drugs will have limited effectiveness.
While Sandostatin ( octreotide) has not been reported for the use of chemotherapy-induced diarrhea in dogs, it has been used in dogs for other indications, and is also used in people to treat diarrhea.Imprima English